Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation Zocor Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation Gianvi Case Evaluation


Free Case Evaluation

New Warning For Ketek In Canada Concerns Possible Serious Liver Problems

September 2006 "Dear Doctor" Letter About Hepatotoxicity Risks: Hepatitis, Liver Disease, and Liver Failure

An October 4, 2006 MedEffect alert from Health Canada informed doctors and patients that Sanofi-Aventis Canada had recently sent a "Dear Doctor" letter in order to update some safety information in the package insert, or label, for Ketek (telithromycin).

As background, Ketek is a relatively new antibiotic which came on the market in 2003. Since then, Health Canada and the FDA have received reports of serious liver injury including hepatitis, liver damage, and liver failure, some resulting in death.

From the September 29, 2006 "Dear Doctor" letter concerning Ketek sent by Sanofi-Aventis Canada:

Based on information in published case reports and post-market adverse event reports, the Canadian Product Monograph has been revised to include information on severe and sometimes fatal hepatotoxicity in patients taking KETEK.

Acute liver failure including fulminant hepatitis and hepatic necrosis leading to liver transplant or death have been observed during or immediately after the completion of KETEK treatment.

....Most post-marketing cases of hepatic dysfunction were reversible after discontinuation of KETEK, however cases of severe hepatotoxicity, including necrosis, hepatic failure and death have occurred. In some of these cases liver injury occurred after administration of only a few doses of KETEK and progressed rapidly. The mechanism underlying severe hepatocellular injury is unknown. Severe reactions, in some but not all cases, have been associated with serious underlying diseases or concomitant medications.

At the same time Health Canada issued a MedEffect Public Advisory concerning Ketek which instructed that if a person taking Ketek experienced any signs or symptoms of hepatitis, liver damage, and liver failure, "you should not take your next dose of KETEK, and either call your doctor immediately, or go to a clinic."

Patients taking Ketek should be aware that the following symptoms could be signs of liver problems:

  • Nausea
  • Fatigue
  • Malaise
  • Loss of appetite
  • Light-colored stools
  • Dark-colored urine
  • Generalized itching or abdominal pain
  • Jaundice (yellow color to the skin and/or eyes)
Read more on our Ketek Information Page >>

  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer